Treatment of warfarin-induced hair loss with ubidecarenone.
SiR-Some patients must take life-long warfarin treatment.
Alopecia is an annoying adverse effect of warfarin; 1,2 no
effective treatment is known. We report two patients whose
warfarin-induced hair loss was successfully treated by
A 57-year-old woman with nonvalvular atrial fibrillation,
developed cardiogenic brain embolism. She was started on
warfarin (2-5 mg/day). Two months later, she complained of
loss of hair from the scalp. Ubidecarenone (30 mg/day) was
prescribed in addition to warfarin. A month later, she stated
that her hair loss had stopped after the introduction of
ubidecarenone. When ubidecarenone was accidentally
discontinued for two months, hair loss recurred.
Ubidecarenone was restarted and was again effective.
Thromboplastin time was controlled at 8-30% of control,
and there was no notable change after the introduction of
A 49-year-old woman, positive for lupus anticoagulant
and anticardiolipin antibody, developed thrombophlebitis of
both legs. Warfarin (4 mg) was started after acute-phase treatment with intravenous urokinase and heparin. After two
months she complained of hair loss. Ubidecarenone (30
mg/day) was started. One month later, she reported that hair
loss was less. On the next visit (after 28 days), she no longer
complained of hair loss. International normalised ratio
(INR) was controlled between 1-7-3-1. INR transiently
increased soon after the introduction of ubidecarenone and
returned to the previous level thereafter.
In both cases, the patients were not taking any drug
known to cause alopecia. It is not clear by what mechanism
ubidecarenone protects against warfarin-induced alopecia.
Ubidecarenone was originally developed to improve cardiac
metabolism in heart failure. Ubidecarenone may improve
mitochondrial respiration in hair roots; alternatively, it may
stop hair loss by reducing INR. However, the latter is not
likely since neither thromboplastin time or INR changed